Alert archive / Florida / Special Marine Warnings in 2018
Special Marine Warning 21, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Apr 15, 2018, 5:42 PM EDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2018, 5:42 PM EDT (21:42 UTC)
- Expired
- Apr 15, 2018, 6:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 61 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 9.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011
WHUS52 KKEY 152142
SMWKEY
GMZ033>035-044-054-055-074-075-152245-
/O.NEW.KKEY.MA.W.0021.180415T2142Z-180415T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
542 PM EDT SUN APR 15 2018
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to 20 nm west of Dry Tortugas out 60 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
* Until 645 PM EDT
* At 541 PM EDT, strong thunderstorms with possible waterspouts were
located along a line extending from 13 nm southwest of Marco Island
to near New Ground Rocks Light to 50 nm south of Tortugas
Ecological Reserve South, moving east at 25 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Waterspouts can quickly form and capsize boats, cause
considerable damage to vessels and create suddenly higher
waves. Expect wind gusts in excess of 34 knots, suddenly
higher waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Rebecca Shoal Light, Halfmoon Shoal Light, Western Dry Rocks,
Cottrell Key, T Tower, Smith Shoal Light and Cosgrove Shoal Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with these storms. If caught on the
open water, stay low or go below.
&&
LAT...LON 2551 8167 2537 8153 2526 8152 2450 8182
2357 8246 2366 8310 2382 8323 2473 8259
2502 8249 2503 8232 2519 8242 2553 8230
2560 8195
TIME...MOT...LOC 2141Z 287DEG 24KT 2582 8195 2467 8239 2359 8313
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
MCLOVIN1 follow-up statement
573
FZUS72 KKEY 152217
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
617 PM EDT SUN APR 15 2018
GMZ033>035-044-054-055-074-075-152245-
/O.CON.KKEY.MA.W.0021.000000T0000Z-180415T2245Z/
617 PM EDT SUN APR 15 2018
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 645 PM EDT...
For the following areas...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to 20 nm west of Dry Tortugas out 60 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
At 616 PM EDT, strong thunderstorms with possible waterspouts were
located along a line extending from near Cape Romano to near
Marquesas Keys to 55 nm south of Tortugas Ecological Reserve South,
moving east at 25 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Waterspouts can quickly form and capsize boats, cause
considerable damage to vessels and create suddenly higher
waves. Expect wind gusts in excess of 34 knots, suddenly
higher waves, frequent lightning, and heavy downpours.
Locations in the warning include...
Halfmoon Shoal Light, Marquesas Keys, Boca Grande, Western Dry Rocks,
Twenty-Eight Foot Shoal Light, Northwest Channel Buoy 1 and Cottrell
Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for wind gusts in excess of 35 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.
&&
LAT...LON 2551 8167 2537 8153 2525 8152 2450 8182
2358 8245 2366 8310 2367 8310 2374 8316
2469 8240 2558 8203 2560 8195
TIME...MOT...LOC 2216Z 270DEG 24KT 2576 8171 2461 8216 2353 8290
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
MCLOVINWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 15, 2:47 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Apr 15, 2:47 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Key West FL 247 PM EDT Sun Apr 15 2018 .DISCUSSION... Dry air above 900 mb inhibited much if any convective development thus far, however moisture depth is increasing with insolation relatively strong, temperatures 85-86 and dewpoints 73-75. South winds are 15 to 20 mph with higher gusts. Even the coastal waters are consistently around 20 knots. Scattered convection has developed over Cuba and is moving north further in the Straits of Florida. Deep trough extending into the Gulf of Mexico has given the slowly-moving prefrontal squall line a push, with arrival expected in the Florida Keys shortly before to during sunset, with a few storms possibly bringing wind gusts near 45 mph. Southerly winds will quickly become westerly and may lull before an amorphous cold frontal passage near or after midnight. Winds will become northwest with dry air advection in earnest by sunrise. Surface high pressure will slide into the north Gulf, then eastward across the Florida Peninsula by Thursday. A few relatively cooler mornings will moderate back to the mid 70s by late week as winds gradually veer from the dry northerly winds to modestly more moist easterly. Afternoon relative humidities are likely to dip to below 50 percent on Tuesday with dewpoints well down in the 50s.VFR conditions will prvail late this afternoon at the island terminals. With that said, a prefrontal squall line preceded by discrete showers and thunderstorms have a high probability of delivering a few rounds of MVFR/IFR conditions along with strong gusty winds. Outside of convection, winds will generally be south at 15 knots with gusts of 20 to 25 knots. Winds will shift west to northwest in wake of the squall. This northwest flow will bring in a low VFR or high MVFR stratocumulus deck. Moderation in relative humidity and temperature is expected Wednesday through Friday. The proximity of the high pressure may be such to cause afternoon lulls and variable directions late in the week. A weak trough is expected to approach the Keys this weekend, but moisture will remain scant, thus the minimal slight chance was backed off a day to Friday and maintained through the weekend. && .MARINE... Small Craft Advisories will remain in place through tonight with a round of showers and thunderstorms...first in scattered fashion in the Straits of Florida late this afternoon, then as a narrow squall line early to mid evening. Showers and a few thunderstorms may linger through late evening before ending from northwest to southeast Monday morning. && .AVIATION... VFR conditions will prevail late this afternoon at the island terminals. With that said, a prefrontal squall line preceded by discrete showers and thunderstorms have a high probability of delivering a few rounds of MVFR/IFR conditions along with strong gusty winds. Outside of convection, winds will generally be south at 15 knots with gusts of 20 to 25 knots. Winds will shift west to northwest in wake of the squall. This northwest flow will bring in a low VFR or high MVFR stratocumulus deck. && .CLIMATE... On this date, April 15th, in Key West weather history, the daily record low temperature of 57F was set in 1940. Two years later, in 1942, rainfall total of 3.04" was recorded, and remains the daily rainfall record today. && .PRELIMINARY POINT TEMPS/POPS... Key West 71 79 68 78 / 70 - 0 0 Marathon 71 79 67 78 / 70 - 0 0 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075. && Public/Marine/Fire...JR Aviation/Nowcasts....11 Data Collection......Chesser Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 15, 5:53 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 553 AM EDT Sun Apr 15 2018 FLZ076>078-GMZ031>035-042>044-052>055-072>075-161000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 553 AM EDT Sun Apr 15 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible this morning and late tonight across the Florida Keys and surrounding waters, and scattered thunderstorms are possible this afternoon and early tonight. A few thunderstorms may be strong with gusts near 45 mph and locally heavy downpours. Occasional to frequent cloud to ground lightning strikes are expected. A Small Craft Advisory is in effect for all coastal waters surrounding the Florida Keys waters for sustained winds of 20 knots, or frequent gusts around 20 knots today and tonight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A Small Craft Advisory may be necessary for portions of the coastal waters surrounding the Florida Keys Monday. No hazardous weather is expected at this time for Monday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Apr 15, 5:12 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
512 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM MARINE TSTM WIND 8 ENE FORT JEFFERSON AT 24.69N 82.77W
04/15/2018 E44 MPH GMZ034 XX C-MAN STATION
A MARINE THUNDERSTORM WIND GUST OF 38 KNOTS...OR 44 MPH
FROM THE WEST NORTHWEST WAS MEASURED BY THE C-MAN STATION
LOCATED AT PULASKI SHOAL LIGHT.
&&
SCHESSERThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 4:34 AM EDT | Small Craft Advisory | KEY | 48 hr | |
| Apr 15, 3:56 PM EDT | Special Marine Warning | KEY | 64 min | |
| Apr 15, 4:52 PM EDT | Special Marine Warning | KEY | 53 min | |
| Apr 15, 6:11 PM EDT | Special Marine Warning | KEY | 64 min | |
| Apr 15, 6:28 PM EDT | Special Marine Warning | KEY | 62 min | |
| Apr 15, 6:43 PM EDT | Special Marine Warning | KEY | 62 min | |
| Apr 15, 7:04 PM EDT | Special Marine Warning | KEY | 56 min | |
| Apr 15, 7:35 PM EDT | Special Weather Statement | KEY | 55 min | |
| Apr 15, 7:37 PM EDT | Special Marine Warning | KEY | 36 min | |
| Apr 15, 7:43 PM EDT | Special Marine Warning | KEY | 62 min |
Nearby
Special Marine Warnings in Florida, 2018Every special marine warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.